Advertisement

Pediatric Nephrology

, Volume 11, Issue 6, pp 737–740 | Cite as

Gentamicin-induced Bartter-like syndrome

  • Daniel Landau
  • Kanwal K. Kher
Brief report

Abstract

Gentamicin is well known to be associated with nephrotoxicity, including acute renal failure and renal tubular dysfunction. A Bartter-like syndrome has also been described as a toxic manifestation of gentamicin therapy in adults, but this nephrotoxic syndrome has not been well characterized in children. In this report we describe the clinical course of four patients with gentamicin-associated Bartter-like syndrome. These patients ranged in age from 4 months to 17 years; they all demonstrated evidence of renal tubulopathy, primarily affecting the distal nephron. Hypocalcemia, hypomagnesemia, alkalosis, and hypokalemia were the main manifestations in these patients. After discontinuation of gentamicin, recovery of the renal tubular functions and resolution of the electrolyte abnormalities were complete in all patients.

Key words: Aminoglycosides Nephrotoxicity Bartter syndrome Bartter-like syndrome Tubular dysfunction Hypomagnesemia Tetany 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© IPNA - International Pediatric Nephrology Association New York, USA 1997

Authors and Affiliations

  • Daniel Landau
    • 1
  • Kanwal K. Kher
    • 2
  1. 1.Department of Pediatrics, Soroka Medical Center and Faculty of Health Sciences Ben Gurion University in Negev, Beer Sheva, IsraelIsrael
  2. 2.Department of Nephrology, Children’s National Medical Center, George Washington University School of Medicine, Washington, DC 20010, USAUSA

Personalised recommendations